Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS Houston/Galveston, TX

July 9, 2017Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jul 9, 2017, 8:25 PM CDT for Harris County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 8:25 PM CDT (01:25 UTC)
Expired
Jul 9, 2017, 8:49 PM CDT
In force
24 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Harris County, TX

The radar

The Houston radar (KHGX), 76 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS54 KHGX 100125
SVRHGX
TXC201-100200-
/O.NEW.KHGX.SV.W.0142.170710T0125Z-170710T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
825 PM CDT SUN JUL 9 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  West central Harris County in southeastern Texas...

* Until 900 PM CDT.

* At 824 PM CDT, a severe thunderstorm was located near Cypress, or 7
  miles northwest of Addicks Park Ten, moving east at 5 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jersey Village, northern Addicks Park Ten, Cypress, Carverdale,
  Willowbrook and Fairbanks / Northwest Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2983 9577 2997 9580 2999 9569 3000 9557
      2986 9551
TIME...MOT...LOC 0124Z 265DEG 5KT 2989 9572 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
160 
WWUS54 KHGX 100149
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
849 PM CDT SUN JUL 9 2017

TXC201-100157-
/O.CAN.KHGX.SV.W.0142.000000T0000Z-170710T0200Z/
Harris TX-
849 PM CDT SUN JUL 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HARRIS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled. However, very heavy rain 
continues and a Flash Flood Warning remains in effect for a good 
portion of the area.

LAT...LON 2983 9577 2997 9580 2999 9569 3000 9557
      2986 9551
TIME...MOT...LOC 0142Z 265DEG 5KT 2989 9568 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:55 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 9, 6:55 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
655 PM CDT Sun Jul 9 2017

.AVIATION...
Expect we're going to see another merger w/ east Tx storms and
those ongoing se Tx...followed by a southern movement back into
the metro area. Boundary mergers are enhancing storm strength and
rain rates, so would anticipate some 20-40mph gusts and 1nm visby
in the strongest cells. With the loss of heating, we'll loose some
instability as the evening wears on, so anticipate a general
weakening trend. But precip may be an issue for the next several
hours. Conditions transitioning to VFR areawide toward midnight.
Rinse/repeat with the same cycle as previous days on Mon with sct
storm development in the afternoon and evening hours inland, early
morning offshore.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      76  96  77  96  75 /  30  30  20  30  10
Houston (IAH)              78  94  78  94  77 /  20  50  10  40  20
Galveston (GLS)            82  89  82  89  81 /  20  40  10  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...99
Hazardous weather outlook, Jul 9, 3:43 AM CDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
343 AM CDT Sun Jul 9 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-100845-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
343 AM CDT Sun Jul 9 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will again be possible today.
The storms could be slow moving and locally heavy rain will be
possible in the stronger storms. In addition, some of the stronger
storms could produce brief gusty winds late this afternoon.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms will persist on Monday and
Tuesday. Storm motion will again be slow so a few of the stronger
storms could produce locally heavy rain.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-100845-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
343 AM CDT Sun Jul 9 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 9, 5:42 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
542 PM CDT SUN JUL 9 2017

TXZ179-092315-
Polk TX-
542 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 541 PM CDT, Doppler radar was tracking strong thunderstorms
across eastern Polk County moving south at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Livingston, Seven Oaks, Alabama-Coushatta Reservation, Moscow and
Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3058 9467 3067 9497 3081 9485 3084 9492
      3090 9489 3110 9467 3092 9464
TIME...MOT...LOC 2241Z 020DEG 9KT 3081 9482
Special weather statement, Jul 9, 6:04 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
604 PM CDT SUN JUL 9 2017

TXZ177-199-092330-
Walker TX-Montgomery TX-
604 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Huntsville State Park, or 12 miles southwest of
Huntsville, moving southeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Northwestern Conroe, Willis, Panorama Village, New Waverly and Lake
Conroe Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Conroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3058 9576 3065 9557 3040 9536 3030 9560
TIME...MOT...LOC 2303Z 334DEG 12KT 3055 9563
Special weather statement, Jul 9, 6:16 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
616 PM CDT SUN JUL 9 2017

TXZ196-198-092345-
Brazos TX-Grimes TX-
616 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kurten, or 9 miles northeast of Bryan, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Grimes
and east central Brazos Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3077 9630 3081 9620 3073 9604 3060 9625
TIME...MOT...LOC 2316Z 320DEG 7KT 3077 9625
Special weather statement, Jul 9, 6:19 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
619 PM CDT SUN JUL 9 2017

TXZ179-092345-
Polk TX-
619 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Chester, moving southeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Polk
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3087 9477 3092 9464 3064 9457
TIME...MOT...LOC 2318Z 320DEG 7KT 3082 9465
Special weather statement, Jul 9, 6:35 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
635 PM CDT SUN JUL 9 2017

TXZ199-213-100000-
Harris TX-Montgomery TX-
635 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tomball, moving north at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tomball, The Woodlands and Hooks Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3000 9559 3002 9565 3023 9560 3017 9546
TIME...MOT...LOC 2335Z 200DEG 13KT 3008 9559
Special weather statement, Jul 9, 6:38 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
638 PM CDT SUN JUL 9 2017

TXZ195-196-100030-
Brazos TX-Burleson TX-
638 PM CDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Caldwell and Snook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3047 9671 3065 9666 3062 9652 3056 9642
      3040 9648
TIME...MOT...LOC 2337Z 283DEG 15KT 3055 9661

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:21 PM CDTAreal Flood AdvisoryHGXMontgomery, Walker54 min
Jul 9, 7:41 PM CDTAreal Flood AdvisoryHGXLiberty, Polk, San Jacinto2 hr
Jul 9, 8:04 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery, Waller3 hr
Jul 9, 8:16 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery29 min
Jul 9, 8:32 PM CDTFlash Flood WarningHGXHarris3 hr
Jul 9, 8:35 PM CDTSpecial Weather StatementHGXLiberty25 min
Jul 9, 8:45 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty, Montgomery2 hr
Jul 9, 9:22 PM CDTSpecial Marine WarningHGX83 min
Jul 9, 10:37 PM CDTSpecial Marine WarningHGX83 min
Jul 10, 4:56 AM CDTAreal Flood AdvisoryHGXSan Jacinto64 min
Jul 10, 5:37 AM CDTAreal Flood AdvisoryHGXMontgomery53 min
Jul 10, 5:42 AM CDTAreal Flood AdvisoryHGXTrinity, Walker63 min
Jul 10, 6:42 AM CDTAreal Flood AdvisoryHGXHouston, Madison, Walker63 min
Jul 10, 7:42 AM CDTAreal Flood AdvisoryHGXMontgomery63 min
Jul 10, 8:52 AM CDTAreal Flood AdvisoryHGXMontgomery113 min
Jul 10, 10:02 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery58 min
Jul 10, 12:34 PM CDTSpecial Weather StatementHGXGalveston26 min
Jul 10, 12:55 PM CDTSpecial Marine WarningHGX65 min
Jul 10, 1:06 PM CDTSpecial Weather StatementHGXGalveston39 min
Jul 10, 1:39 PM CDTAreal Flood AdvisoryHGXGalveston66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.